Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Midland/Odessa, TX

May 11, 2004Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2004, 5:29 PM CDT for Glasscock County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 5:29 PM CDT (22:29 UTC)
Expired
May 11, 2004, 6:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS54 KMAF 112229
SVRMAF
TXC173-112315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 615 PM CDT

* AT 521 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. RADAR
  CONFIRMED THAT THIS STORM REMAINS SEVERE AND CAPABLE OF
  PRODUCING 60 MPH WINDS AND PENNY TO NICKEL SIZE HAIL. 
  THIS STORM WAS LOCATED 3 MILES NORTH OF GARDEN CITY...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEES...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3191 10160 3180 10147 3190 10127 3209 10127
          3209 10150

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:19 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 11, 2:19 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT TUE MAY 11 2004

.SHORT TERM...
SKIES HAVE CLEARED NICELY OVER THE AREA ALLOWING THE AREA TO
DESTABILIZE.  DRYLINE FINALLY STARTED MAKING PROGRESS EAST BY 18Z
TODAY...AS KCNM WINDS TURNED TO THE WEST AND THE DEWPOINT DROPPED
10F DEGREES.  EXPECT THE DRYLINE TO MAKE PRETTY GOOD PROGRESS TO THE
EAST AS MIXING INCREASES.  WHITE SANDS PROFILER IS SHOWING WEST TO
SOUTHWEST WINDS OF 15KT TO 20KT THROUGH 700MB...AND THIS SHOULD
CONTINUE TO HELP MIX THE DRYLINE TO THE EAST THROUGH THE LATE
AFTERNOON HOURS.  RUC DATA ANALYZED A SHORTWAVE OVER SOUTHERN NM AND
NORTHERN CHIHUAHUA WHICH WILL MOVE EAST OUT OVER WEST TX THIS
EVENING.  THIS WILL COMBINE WITH CAPES OF AROUND 1200J/KG AND THE
DRYLINE TO INITIATE CONVECTION FROM OUR CWA NORTHWARD...MOST LIKELY
IN OUR NORTH AND NORTHEASTERN ZONES.  WITH MUCH BETTER VERTICAL
SHEAR OVER THE AREA TODAY...EXPECT SOME OF THESE THUNDERSTORMS TO BE
BETTER ORGANIZED THAN THE PAST FEW DAYS AND APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS
FROM THESE STORMS.  THERE WILL ALSO BE BETTER MOVEMENT TO THESE
THUNDERSTORMS TODAY THAN THERE HAS BEEN IN THE PAST FEW DAYS AS
WINDS ALOFT AND THROUGH THE MID-LEVELS HAVE BEEN INCREASING OVER THE
PAST 24 HOURS.  WILL NOT MAKE ANY BIG CHANGES TO THE LOW
TEMPERATURES TONIGHT AS THE DRYLINE IS EXPECTED TO MAKE SOME
PROGRESS BACK TO THE WEST.

.LONG TERM...
LONGWAVE TROUGH WILL BE ESTABLISHED OVER THE WESTERN CONUS
WEDNESDAY...BEFORE PROGRESSING EAST AND MINORING OUT OVER THE
CENTRAL PLAINS BY WEEK/S END.  NEARLY ZONAL FLOW ALOFT WILL PREVAIL
THEREAFTER WITH OCCASIONAL WEAK SHORTWAVE TROUGHS TRANSLATING
EASTWARD OVER THE AREA THROUGH THE END OF THE PERIOD.

LOW LEVEL MOISTURE WILL PUSH EAST OF THE CWA WEDNESDAY AFTERNOON ON
WEST/SOUTHWEST FLOW ALOFT AND AT THE SURFACE...PRECLUDING THE
ADDITION OF ANY POPS FOR WEDNESDAY AND WEDNESDAY NIGHT.  ANOTHER
SHORTWAVE TROUGH WILL HEAD TOWARD THE CWA ON THURSDAY.  EXPECT
DRYLINE TO SETUP OVER THE EASTERN ZONES THURSDAY WHICH WILL PROVIDE
A LOW LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT AS AFOREMENTIONED
SHORTWAVE TROUGH MOVES OVERHEAD.  THEREFORE...HAVE ADDED A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE EASTERNMOST ZONES THURSDAY AFTERNOON
AND EVENING.  SHEAR LOOKS SUFFICIENT FOR ORGANIZED CONVECTION
THURSDAY...SO CONSIDERING THE INSTABILITY WE/LL HAVE...SOME SEVERE
STORMS WILL BE POSSIBLE.  AREAL EXTENT STILL IN QUESTION...SO WILL
NOT MENTION SEVERE WORDING IN THE ZONES AT THIS TIME.

MOISTURE LINGERS OVER THE EASTERN ZONES FRIDAY AS ANOTHER SHORTWAVE
TROUGH ROUNDS THE BASE OF THE LONGWAVE TROUGH.  IN ADDITION...A COLD
FRONT WILL PUSH INTO THE AREA FRIDAY MORNING...AND PROBABLY PUSH
SOUTHWEST OF THE PECOS RIVER BY FRIDAY AFTERNOON.  MID LEVEL SUPPORT
APPEARS TO BE LACKING...BUT HAVE ADDED A CHANCE OF TSRA TO THE LOWER
TRANS PECOS...AND A SLIGHT CHANCE FROM THE BIG BEND REGION TO THE
WESTERN LOW ROLLING PLAINS.  WENT AHEAD AND MENTIONED THUNDER IN ALL
OF THESE LOCATIONS AS GFS INDICATING ATMOSPHERE TO BE AT LEAST
MARGINALLY UNSTABLE...EVEN BEHIND THE FRONT INTO EARLY AFTERNOON.
ADDED...BUT RELEGATED...A SLIGHT CHANCE OF TSRA FRIDAY EVENING TO
THE BIG BEND REGION DESPITE UPPER TROUGH BEING DEPICTED EAST OF THE
AREA BY THEN SINCE THERE ARE SOME INDICATIONS A WEAK SHORTWAVE WILL
BE TRAILING THE MAIN TROUGH.  LEFT A FEW SHOWERS IN THE BIG BEND
AREA SATURDAY MORNING...BEFORE DROPPING ALL POPS SATURDAY NIGHT.
REFINED THE CHANCES OF SHRA/TSRA SUNDAY THROUGH MONDAY NIGHT AS GFS
AND ECMWF DEPICTING UPSLOPE FLOW...WAA OVER SLIGHTLY COOLER
AIRMASS...AND A SERIES OF WEAK SHORTWAVES PARADING OVER THE AREA
DURING THIS TIME.

WARMEST TEMPERATURES SO FAR THIS YEAR APPEAR TO BE IN ORDER
WEDNESDAY AS H85 THERMAL RIDGE EXPANDS OVER THE AREA...AND WILL BE
AIDED IN WARMING TEMPERATURES BY DOWNSLOPE WINDS.  ON THURSDAY...
TEMPS WILL BE FAIRLY SIMILAR TO READINGS WEDNESDAY...EXCEPT FOR THE
EXTREME EASTERN ZONES WHERE MOISTURE EXPECTED TO INFRINGE.  WILL
MAKE MINOR TWEAKS WEDNESDAY AND A FEW MORE ON THURSDAY.  ON
FRIDAY...WILL HAVE TO COOL HIGHS...ESPECIALLY OVER THE NORTHEAST
HALF OF THE CWA DUE TO COLD FRONT.  WILL TRY NOT TO GET TOO CARRIED
AWAY...SINCE IT/S ALMOST MID MAY.  TEMPERATURES WARM GRADUALLY INTO
EARLY NEXT WEEK.  THANKS FOR COORD LUB...SJT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  92  62  89 /  20  10   0  10
CARLSBAD NM               60  91  60  90 /   0   0   0   0
DRYDEN TX                 64  92  67  90 /  20  10  10  20
FORT STOCKTON TX          64  93  63  91 /  20   0   0  10
GUADALUPE PASS TX         58  84  58  84 /   0   0   0   0
HOBBS NM                  61  92  60  91 /  20   0   0   0
MARFA TX                  52  86  50  85 /  20   0   0   0
MIDLAND INTL AIRPORT TX   63  93  62  88 /  20  10   0  10
ODESSA TX                 63  92  61  89 /  20   0   0  10
WINK TX                   62  99  62  96 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20/67
Hazardous weather outlook, May 11, 3:20 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT TUE MAY 11 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
320 PM CDT (220 PM MDT) TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY EAST
OF A LINE FROM SEMINOLE TO MARFA.  ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS WILL BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  HEAVY RAINFALL IS ALSO EXPECTED WITH THESE
THUNDERSTORMS...AND FLASH FLOODING MAY RESULT.  ANY OF THE
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DANGEROUS
LIGHTNING...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
May 11, 3:05 PM CDTFlash Flood WarningMAFPecos3 hr
May 11, 4:16 PM CDTSevere Thunderstorm WarningMAFTerrell59 min
May 11, 4:42 PM CDTSevere Thunderstorm WarningMAFGlasscock48 min
May 11, 5:14 PM CDTSevere Thunderstorm WarningMAFTerrell61 min
May 11, 6:01 PM CDTSevere Thunderstorm WarningMAFScurry44 min
May 11, 6:19 PM CDTSevere Thunderstorm WarningMAFMitchell41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.